Advertisement

Expert explains negative effects of children ingesting THC after Genesee Co. school incident

A mother in Genesee County has been charged with second-degree child abuse after her child took a pack of THC gummies to school by mistake.
Published: May. 4, 2022 at 4:21 PM EDT
Email This Link
Share on Pinterest
Share on LinkedIn

GENESEE CO., Mich. (WNEM) - A mother in Genesee County has been charged with second-degree child abuse after her child took a pack of THC gummies to school by mistake.

Four children at the school were hospitalized after consuming the edibles.

“The thing that’s really important for families and the public to really know is that the amount of THC that’s in edibles and other products is actually a pretty high concentration. A lot of times it’s much higher than say if you were smoking a joint,” said Dr. Katherine Battisti, with Covenant Healthcare.

THC is the compound that gives marijuana its high.

Battisti said children who overdose on THC will exhibit signs of excessive sleepiness, nausea, and vomiting, and sometimes a decrease in breathing.

“We don’t know if there could be any effects on their neurodevelopment at all. So, it’s really not recommended that they should have exposure to that, but we also know that if they get too much it can be dangerous,” Battisti said.

Battisti said because children don’t know what THC is, families should be careful with edibles because they often look like candies, cookies, and brownies. Items that some children tend to eat in excess.

“It’s really important to think about them like you would any other medication or even alcohol. You tend to keep those things away from your children, keep them high up in cabinets that are locked or out of the reach of children just so that they’re not readily accessible,” Battisti said.